I recently received a note from an area drug court, asking for help tapering one of my patients off buprenorphine. The patient came to me 4 years ago after being treated for a congenital pain condition. He had been treated with 150 mg of methadone per day, becoming dependent on the medication after taking it for several years.
He did great on buprenorphine for the past four years, but when a buddy offered him some surprisingly-potent heroin he decided to see what all the excitement was about. He overdosed and almost died, and was charged for heroin possession as he recovered in the hospital. I’m convinced he would be dead if not for the buprenorphine circulating in his system.
I thought I’d share my conversation between the person taking his case at drug court. Names have been left out so that I don’t aggravate my patient’s situation:
Hi Dr. Junig,
I am the ZZZZ County Treatment Drug Court Coordinator and am writing to you in order to get your input and expertise on a taper down plan for XXXX involving his Suboxone. XXXX began an Intensive Outpatient Program this week with the ZZZZ County Health & Human Services Department. XXXX’s therapist is YYYYY. Our understanding is that XXXX currently takes Suboxone three times a day for pain. Our goal would be for XXXX to be clean and no longer on Suboxone in the future. Please feel free to contact me or email me regarding this matter.
I appreciate your time.
Dear Ms. AAAA,
I will be as helpful as I can. I ask that you consider my hesitance to endorse the plan, though, after reading my comments below.
Understand that while XXXX messed up recently, he did well on buprenorphine since 2011. Before that time, he was taking over 100 mg of methadone per day for pain related to PPPP syndrome, and taking narcotics from physicians before he went on methadone. I moved him to my AODA group from the pain group since his last appointment, providing a different intensity of observation for abuse of other substances, and requiring him to avoid other substances entirely, including alcohol.
As you know after meeting XXXX, people on buprenorphine are not impaired. They have complete mu tolerance, and look and feel normal. They also have an extremely low incidence of death by overdose. In the past ten years, on average, 40 people per year in the US have died with buprenorphine in their bloodstream— the same as the number of people who died from lightning strikes (they didn’t die from buprenorphine; they died from other drugs, and happened to have traces of buprenorphine in their bloodstream). It is VERY hard to overdose when buprenorphine is in the body; XXXX would certainly be dead had he taken what he did a few months ago, and NOT been on buprenorphine.
The 40 deaths per year on average in people with buprenorphine in their system compares to over 35,000 deaths per year in people who have no buprenorphine in their system. Because of the very strong protective effect that buprenorphine has against death, I am always reluctant to stop buprenorphine maintenance or pain treatment, as doing so leaves patients unprotected— while relying on traditional AODA treatment, which as you likely know has a very low success rate.
I have had six patient who were forced off buprenorphine or Suboxone by PO’s, drug courts, or family members, who died within a couple years of stopping buprenorphine. For that reason, I think that XXXX should receive informed consent that if he uses drugs while not on buprenorphine, he will have a much higher risk of death by overdose. That fact is pretty clear from the data about overdose in the US.
As for the process of tapering, be sure to check out my forum at www.suboxforum.com where people discuss all sorts of methods, ranging from tapering all the way down to zero, versus stopping ‘cold turkey’. The best approach in my opinion is to taper relatively quickly down to 4-8 mg per day, as a taper in that dose range causes minimal or no withdrawal symptoms. From there, I recommend reducing his dose each week by a small amount, i.e. from 4 mg, to 2 mg, to 1 mg per day, dropping each week. Below 1 mg per day, the specific pharmacodynamics of the drug makes it difficult to taper, because the ceiling effect that allows people to feel relatively even between higher doses becomes irrelevant, as people drop below the ceiling effect and feel sick between dosing.
The best option may be to stop buprenorphine completely when he gets below one mg per day, and put up with the withdrawal for about 6 weeks. The misery starts to get less severe at about the 3 week mark. Clonidine is a blood pressure med that reduces the intensity of opioid withdrawal, and I would be happy to prescribe it for him if he sets up an appointment to plan all of this out at some point.
Again, please plan on following his progress after he stops, because I want you, and anyone else who is involved with this approach, to be aware of what usually happens. I was med director of QQQQ (a long-term residential treatment program) for several years, until I tired of watching people pay $7000, get cleaned up, and die from overdose a month after discharge. I think that XXXX has a less-severe addiction than many people, so I won’t send a real angry letter your way (believe it or not, I sometimes get even more annoying on this topic!). But I do worry for XXXX’s sake after working with him for the past 4 years. If my son were ever addicted to opioids, I would sleep much better knowing he was protected from death by taking buprenorphine.
Feel free to write if I can be of help.